Hail, Oneida
- When
- July 6, 6:24 PM CST
- Where
- Oneida County, 0.84 mi SE of Hazelhurst
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.790, -89.710
Thunderstorms produced nickel size hail at Hazelhurst.
Scattered thunderstorms formed along a cold front moving across Wisconsin. The storms produced wind damage, funnel clouds, and hail as large as nickel size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Scattered thunderstorms formed along a cold front moving across Wisconsin. The storms produced wind damage, funnel clouds, and hail as large as nickel size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 6, 6:24 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 724 PM CDT FRI JUL 6 2012 UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE .UPDATE...RADAR CLEARLY SHOWED THAT THE LAKE BREEZE HAD PUSHED ALL THE WAY THROUGH KEWAUNEE AND MANITOWOC COUNTIES LATE THIS AFTENOON... AND WAS NEARING GREEN BAY. AIRPORT/MARINE OBS INDICATED THAT TEMPS HAD DROPPED INTO THE MID 70S NEAR THE LKSHR...AND 80S INLAND...SO DECIDED TO CANCEL THE EXCESSIVE HEAT WARNING FOR KEWAUNEE/MANITOWOC COUNTIES. IT IS POSSIBLE THAT BROWN/CALUMET COUNTIES MAY COOL ENOUGH IN THE NEXT FEW HOURS TO DROP THE HEADLINES EARLY...BUT WILL NEED TO SEE HOW MUCH COOLING WE GET WITH THE LAKE BREEZE THIS FAR INLAND. LOCATIONS FARTHER WEST WILL LIKELY JUST BE ALLOWED TO EXPIRE AT 10 PM. KIECKBUSCH && .PREV DISCUSSION...ISSUED AT 230 PM CDT FRI JUL 6 2012... SYNOPSIS...HEAT WAVE CONDITIONS COMING TO AN END AS TEMPERATURES EASE BACK CLOSER TO SEASONAL NORMALS. DRY AND WARM CONDITIONS EXPECTED NEXT WEEK. MASSIVE UPR RIDGE GENERATING THE MIDWEST HEAT WAVE WL RETROGRADE WWD INTO THE CENTRAL ROCKIES AND THEN BUILD NWD THROUGH WRN CANADA DURING THE FIRST HALF OF THE FCST PERIOD. THAT WL ALLOW UPR TROF TO FORM OVER ERN CANADA...WITH A WK EXTENSION SWD TOWARD THE LOWER MISSISSIPPI VALLEY. THE RESULTING NWLY UPR FLOW THAT DEVELOPS ACRS THE FCST AREA WL PUSH MUCH DRIER AIR ACRS THE RGN. TEMPS WL EASE BACK CLOSER TO SEASONAL NORMALS FOR A FEW DAYS... THEN WARM AGAIN DURING THE LATTER PART OF NEXT WK. BUT AT THIS POINT...THERE IS NO SIGN OF A RETURN TO HEAT WAVE CONDITIONS IN THE FORESEEABLE FUTURE. THE ONLY REAL CHC FOR SIG WIDESPREAD PCPN WL BE WITH THE FRONT CROSSING THE AREA DURING THE NEXT DAY OR SO...AND THE BEST CHCS SEEMS TO BE ACRS THE N. SHORT TERM...TNGT AND SAT. MAIN FCST FOCUS TO BE ON PCPN TRENDS TNGT INTO EARLY SAT AS A CDFNT SLOWLY SAGS SOUTH THRU THE STATE. THE 19Z MSAS SFC ANALYSIS A DEW POINT DISCONTINUITY OVER SRN WI SLOWLY LIFTING NORTH. THE TRUE CDFNT STRETCHED ACROSS NRN WI AND WAS SLOWLY SAGGING SOUTH. INCREASING CONVERGENCE BETWEEN THESE TWO BOUNDARIES AND THE APPROACH OF A SHORTWAVE ALOFT ARE EXPECTED TO HELP INITIATE SHWRS/TSTMS LATER THIS AFTERNOON AND SET THE STAGE FOR ADDITIONAL PCPN TNGT. PLENTY OF HOT AIR ACROSS CNTRL/E-CNTRL WI THIS AFTERNOON WITH READINGS AGAIN IN THE 90S TO LWR 100S. THE CDFNT DRAPED ACROSS NRN WI WL BE ALLOWED TO DROP SOUTH THRU THE REST OF THE FCST AREA TNGT AS THE LARGE...HOT DOME OF HI PRES IN THE MID-LEVELS OF THE ATMOSPHERE RETROGRADES WWD TOWARD THE ROCKIES. MAIN FOCUS FOR SHWRS/TSTMS TO BE ACROSS NRN WI WHERE THE SHORTWAVE...RIGHT ENTRANCE REGION OF THE UPPER JET...COOLING ALOFT BEHIND THE FNT AND WEAKEST CAP TO ALL CO-EXIST. WL ALSO HAVE TO WATCH FOR ISOLATED SEVERE STORMS AS THE ATMOSPHERE AHEAD OF THE CDFNT IS VERY UNSTABLE WITH STRONGER BULK SHEAR VALUES ACROSS THE NORTH. HAVE GENERALLY MAINTAINED POPS FROM LIKELY NORTH TO LOW END CHCS OVER THE SRN TIER OF COUNTIES. WL ALSO ALLOW THE EXCESSIVE HEAT WARNING TO EXPIRE AT 03Z THIS EVENING AS THE CDFNT MOVES THRU THE AREA AND TEMPS/HUMIDITY LEVELS BEGIN TO DROP. AS THE MEAN FLOW BECOMES MORE NW-ORIENTATED OVER THE GREAT LKS ON SAT...THIS WL HELP PUSH THE CDFNT OUT OF WI AND ALLOW FOR COOLER/ LESS HUMID CONDITIONS TO BUILD SWD FROM CANADA. WL NEED TO CARRY PCPN CHCS INTO AT LEAST SAT MORNING FOR LINGERING FORCING FROM DEPARTING SHORTWAVE/JET LIFT...AS WELL AS THE FNT STILL IN THE PROCESS OF EXITING THE REGION. THE BIGGER NEWS WL BE THE END TO THE OPPRESIVE HEAT AND HUMIDITY WHICH HAS BEEN LOCKED OVER NE WI SINCE EARLY IN THE WEEK. LOOK FOR MAX TEMPS TO BE CLOSER TO NORMAL FOR EARLY JULY (UPR 70S/LWR 80S) WITH DEW POINTS FALLING INTO THE 50S TO AROUND 60 DEGS. LONG TERM...SAT NGT THROUGH NEXT FRI. ALTHOUGH THERE WERE SOME INDICATIONS THAT PCPN ASSOC WITH THE FRONT COULD LINGER ACRS THE SRN PART OF THE FCST AREA SAT EVE...EVIDENCE JUST DID NOT SEEM STG ENOUGH TO INTRODUCE CHC INTO WHAT WAS A DRY FCST FOR THAT PERIOD. DRIER AIR ARRIVING IN THE AREA WL ALLOW NIGHTTIME LOWS TO FALL OFF MORE...SO ADJUSTED TEMPS DOWN A BIT OVER THE N TOMORROW NGT. THE NAM WAS DEVELOPING A RATHER COMPACT LOOKING SFC REFLECTION OF SOME UPPER-LEVEL ENERGY DROPPING SWD LATE IN THE WEEKEND...WHICH RESULTED IN SOME PCPN BEING FCST FOR LATE IN THE WEEKEND INTO EARLY NEXT WK. THAT IDEA HAD VERY LIMITED SUPPORT AMONG SREF MEMBERS...AND NO SUPPORT FM THE ECMWF. SO OPTED TO DISCOUNT NAM AND GO WITH A DRY FCST FOR THE LATTER PART OF THE WEEKEND AND EARLY NEXT WK. MED RANGE MODELS OFFERED VARYING IDEAS ABOUT THE EVOLUTION OF THE SRN EXTENSION OF THE ERN NOAM UPR TROF LATE IN THE PERIOD. ALTHOUGH UPR HEIGHTS START TO RISE AGAIN ACRS THE FCST AREA AGAIN... THERE WERE SOME INDICATIONS THAT WEAKNESS IN THE RIDGE MAY LINGER ACRS THE RGN...INCRG THE CHCS FOR SCT DIURNAL CONVECTION. WHILE THAT CERTAINLY IS A POSSIBILITY...GIVEN THE OVERALL DRY PATTERN OF THE PAST SEVERAL WEEKS...OPTED TO HOLD OFF ON INTRODUCING LOW CHC POPS AT THE END OF THE EXTENDED FCST UNTIL THE EVOLUTION OF THE ERN NOAM TROF BECOMES CLEARER. && .AVIATION...SCT TSTMS...SOME SEVERE...WERE DEVELOPING OVER THE NW THIRD OF WI EARLY THIS EVG...AND MAY IMPACT THE RHI/AUW/CWA TAF SITES THIS EVG. OTHERWISE...A COLD FRONT WILL SAG SOUTH ACROSS THE AREA...AND GENERATE SHOWERS AND SCT TSTMS. MVFR/IFR CONDITIONS MAY ACCOMPANY THE STORMS. PATCHY MVFR CIGS WER ALSO NOTED BEHIND THE FRONT...AND THESE COULD MOVE INTO THE REGION LATER THIS EVG AND OVERNIGHT. MOST OF THE REGION SHOULD HAVE VFR CONDITIONS...THOUGH. KIECKBUSCH && .GRB WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR WIZ030- 031-035>039-045-048-049. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GREEN BAY WI 255 PM CDT FRI JUL 6 2012 ...CORRECTED TONIGHT PORTION OF MARINE SECTION... WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-072000- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 255 PM CDT FRI JUL 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THE HEAT WAVE WILL LINGER INTO TONIGHT FOR CENTRAL AND EAST CENTRAL WISCONSIN BEFORE THE PASSAGE OF A COLD FRONT BRINGS RELIEF TO THE REGION. HEAT INDICES IN THE UPPER 90S TO LOWER 100S CAN STILL BE EXPECTED THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TONIGHT. GIVEN THE HUMID CONDITIONS ACROSS THE AREA...ANY OF THE STORMS COULD PRODUCE TORRENTIAL RAINS. SOME STORMS COULD ALSO CONTAIN LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND EAST- CENTRAL WISCONSIN ON SATURDAY...THOUGH SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ521-522-541>543-072000- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 255 PM CDT FRI JUL 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW. KALLAS/SKOWRONSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 700 PM CDT FRI JUL 6 2012 WIZ005-010-011-070045- FOREST-ONEIDA-VILAS- 700 PM CDT FRI JUL 6 2012 ...STRONG STORMS DEVELOPING OVER NORTH-CENTRAL WISCONSIN THIS EVENING... AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 25 MILES SOUTHWEST OF RHINELANDER THIS STORM WAS MOVING EAST AT ABOUT 30 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MPC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
724 PM CDT FRI JUL 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL HAZELHURST 45.79N 89.71W
07/06/2012 M0.50 INCH ONEIDA WI TRAINED SPOTTER
BY LAKE KATHRINE.
&&
PATHThe Marquette radar (KMQT), 186 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
2 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorms produced nickel size hail at Hazelhurst.
Thunderstorm winds downed a few trees north of Rhinelander.
Three small funnel clouds were spotted near the intersection of State Highway 32/55 and County Road N, between Argonne and Crandon.
Thunderstorms produced nickel size hail at Starks.
A funnel cloud was spotted southeast of Crandon, near Hemlock Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401991, 401995, 402037, 401992, 402021.